Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 876, NWS Norman, OK

October 14, 2017Cleveland County, Grady County, McClain County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 14, 2017, 11:18 PM CDT for Cleveland County, Grady County, McClain County, Oklahoma. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 14, 2017, 11:18 PM CDT (04:18 UTC)
Expired
Oct 14, 2017, 11:45 PM CDT
In force
27 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cleveland County, OK, Grady County, OK, McClain County, OK

The radar

The Norman radar (KTLX), 40 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 11:20 PM CDTTSTM WND GST 752 Ne Bridge Creek, OK
Oct 14, 11:30 PM CDTTSTM WND GST 60Newcastle, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.3 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
946 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.2
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted.

608 
WUUS54 KOUN 150418
SVROUN
OKC027-051-087-150445-
/O.NEW.KOUN.SV.W.0876.171015T0418Z-171015T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1118 PM CDT SAT OCT 14 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northern Grady County in central Oklahoma...
  Central Cleveland County in central Oklahoma...
  McClain County in central Oklahoma...

* Until 1145 PM CDT

* At 1118 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles southeast of Mustang to 4 miles northeast 
  of Chickasha, moving east at 50 mph. winds of 61 mph were measured 
  near Minco.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Southern Norman, Chickasha, Newcastle, Blanchard, Purcell, Noble,
  Tuttle, Slaughterville, Lexington, Goldsby, Dibble, Wayne,
  Washington, Cole, Alex, Amber, Bridge Creek, Bradley, Etowah and
  Tabler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3485 9735 3486 9767 3481 9767 3504 9801
      3534 9782 3534 9776 3533 9774 3532 9770
      3535 9767 3515 9714
TIME...MOT...LOC 0418Z 284DEG 42KT 3534 9766 3509 9791 

HAIL...<.75IN
WIND...60MPH
 
$$

..speg.
1 follow-up statement
830 
WWUS54 KOUN 150436
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1136 PM CDT SAT OCT 14 2017

OKC027-051-087-150445-
/O.CON.KOUN.SV.W.0876.000000T0000Z-171015T0445Z/
Grady OK-Cleveland OK-McClain OK-
1136 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHEASTERN GRADY...CENTRAL CLEVELAND AND MCCLAIN COUNTIES...

At 1135 PM CDT, the leading edge of winds from severe thunderstorms 
was located along a line extending from western Norman to near 
Tabler, moving southeast at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Southern Norman, Chickasha, Newcastle, Blanchard, Purcell, Noble,
Tuttle, Slaughterville, Lexington, Goldsby, Dibble, Wayne,
Washington, Cole, Alex, Amber, Bridge Creek, Bradley, Etowah and
Tabler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3485 9735 3486 9767 3481 9767 3503 9799
      3535 9767 3515 9714
TIME...MOT...LOC 0435Z 296DEG 36KT 3526 9748 3501 9780 

HAIL...<.75IN
WIND...60MPH
 
$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 6:21 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Oct 14, 6:21 PM CDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Norman OK
621 PM CDT Sat Oct 14 2017

.DISCUSSION...
Please see the 00Z aviation discussion below.

&&

.AVIATION...
Some minor adjustments were made for the timing of TSRA tonight.
It appears 1-2 hours later than previously thought. Still expect
gusty north winds behind the front in addition to thunderstorms.
Some locations could exceed 40 kt gusts. The showers and storms
will quickly move SE overnight and skies will begin to clear near
sunrise. However, gusty north winds around 20 to 30 kt will
persist for a few hours during Sun morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  63  42  69 /  90   0   0   0
Hobart OK         49  64  40  69 /  80   0   0   0
Wichita Falls TX  54  66  43  69 /  80  10   0   0
Gage OK           42  63  36  71 /  20   0   0   0
Ponca City OK     47  63  38  69 /  90   0   0   0
Durant OK         56  68  47  72 /  90  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 7 AM CDT Sunday for OKZ004>007-009>012-
     014>019-021>025-027>029-033>041-044>046-050.

TX...Wind Advisory until 7 AM CDT Sunday for TXZ083>090.

&&

99/03/03
Hazardous weather outlook, Oct 14, 8:39 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
839 PM CDT Sat Oct 14 2017

OKZ004>048-050>052-TXZ083>090-151230-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
839 PM CDT Sat Oct 14 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a slight risk of severe storms in far north central
Oklahoma. A marginal risk includes much of the rest of the area.

Location...
The slight risk just covers an area along and north of a line from
Tonkawa to medford to Renfrow, Oklahoma. The marginal risk is east
of a line from Cherokee to Camargo to Sweetwater up to a line
running from Chockie to Wapanucka to Burneyville.

Timing...
Through 2 AM.

Impacts...
Damaging wind gusts up to 70 mph and damaging hail, to the size
of half dollars, are the main concerns. Locally heavy rain is
also possible.

Discussion...
The cold front is currently pushing east southeast into northern
Oklahoma, with elevated scattered thunderstorms continuing to
develop behind it. Some of these storms will become strong to
severe. Damaging wind gusts and damaging hail are the primary
concerns overnight. The chance for severe storms will decrease
overnight into the early Sunday morning hours.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should be prepared for severe weather operations into
the overnight hours.

.Strong Winds...
Strong northerly winds are expected behind the cold front as it
moves across the area. Wind gusts up to 45 mph will be possible
in some areas this evening and overnight. A wind advisory is in
effect through early Sunday for areas along and west of I-35.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
There is a slight chance that showers and thunderstorms will
linger across southeast Oklahoma early Sunday morning before
moving out of the area. After these storms exit, no thunderstorms
are expected through Friday.

.Frost...
Patchy frost will be possible across parts of northern Oklahoma
on Monday morning.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz

In the hours before

Special weather statement, Oct 14, 10:31 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1031 PM CDT SAT OCT 14 2017

OKZ016>019-022>025-027-150415-
Grady OK-Kingfisher OK-Oklahoma OK-Logan OK-Washita OK-Canadian OK-
Caddo OK-Custer OK-Blaine OK-
1031 PM CDT SAT OCT 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Grady...
Kingfisher...northwestern Oklahoma...western Logan...eastern
Washita...Canadian...northern Caddo...southeastern Custer and
southern Blaine Counties Until 1115 PM CDT...

AT 1026 PM CDT, strong thunderstorms were along a line extending from
5 miles west of Hennessey to 8 miles west of Okarche to near Hinton
to 5 miles north of Mountain View, moving east at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of dimes...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
El Reno, Weatherford, Guthrie, Kingfisher, Yukon, Piedmont, Hinton,
Hennessey, Union City, Minco, Crescent, Geary, Okarche, Hydro,
Cashion, Binger, Calumet, Dover, Eakly and Gracemont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3616 9742 3584 9747 3555 9774 3511 9809
      3512 9881 3555 9866 3583 9821 3616 9821
TIME...MOT...LOC 0326Z 258DEG 43KT 3609 9799 3574 9813 3545 9840 3518
9873

03
Local storm report, Oct 14, 10:49 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1049 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND GST     5 WNW EL RENO           35.56N 98.04W
10/14/2017  M64 MPH          CANADIAN           OK   MESONET

1040 PM     TSTM WND GST     5 WNW EL RENO           35.56N 98.04W
10/14/2017  M64 MPH          CANADIAN           OK   MESONET

&&

KURTZ
Local storm report, Oct 14, 11:02 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1102 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     EL RENO                 35.53N 97.96W
10/14/2017  E60 MPH          CANADIAN           OK   AWOS

&&

KURTZ
Special weather statement, Oct 14, 11:04 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1104 PM CDT SAT OCT 14 2017

OKZ018>020-024-025-028-029-150430-
Payne OK-Kingfisher OK-Oklahoma OK-Logan OK-Canadian OK-Cleveland OK-
McClain OK-
1104 PM CDT SAT OCT 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Payne...eastern
Kingfisher...Oklahoma...Logan...northeastern Canadian...northwestern
Cleveland and northwestern McClain Counties Until 1130 PM CDT...

AT 1100 PM CDT, a strong thunderstorm was located over northwestern
Oklahoma City, moving east at 50 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Oklahoma City, Edmond, Moore, Midwest City, Del City, Guthrie,
Newcastle, Yukon, Bethany, Mustang, Choctaw, Warr Acres, The Village,
Piedmont, Spencer, Nichols Hills, Jones, Nicoma Park, Langston and
Crescent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3556 9714 3524 9767 3533 9767 3534 9769
      3573 9776 3616 9775 3616 9714
TIME...MOT...LOC 0400Z 266DEG 45KT 3563 9756

03
Special weather statement, Oct 14, 11:05 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1105 PM CDT SAT OCT 14 2017

OKZ034>037-150445-
Kiowa OK-Tillman OK-Greer OK-Jackson OK-
1105 PM CDT SAT OCT 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kiowa...northwestern
Tillman...southeastern Greer and northeastern Jackson Counties Until
1145 PM CDT...

AT 1104 PM CDT, a strong thunderstorm was located near Friendship,
moving east at 30 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Altus, Snyder, Tipton, Blair, Mountain Park, Roosevelt, Manitou,
Martha, Headrick, Friendship, Cooperton, Altus Air Force Base, Tom
Steed Reservoir, Warren, Humphreys, Hester and southeastern
Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3491 9948 3494 9882 3434 9883 3466 9949
TIME...MOT...LOC 0404Z 281DEG 26KT 3465 9923

03
Local storm report, Oct 14, 11:18 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1118 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND GST     2 SSW MINCO             35.29N 97.96W
10/14/2017  M61 MPH          GRADY              OK   MESONET

&&

KURTZ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 8:26 PM CDTSpecial Weather StatementOUNKay49 min
Oct 14, 8:37 PM CDTSpecial Weather StatementOUNBeckham38 min
Oct 14, 9:04 PM CDTSpecial Weather StatementOUNDewey41 min
Oct 14, 9:14 PM CDTSevere Thunderstorm WarningOUNCuster, Washita46 min
Oct 14, 9:52 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita38 min
Oct 14, 10:31 PM CDTSpecial Weather StatementOUNCaddo, Canadian, Kingfisher44 min
Oct 14, 10:47 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady43 min
Oct 14, 11:04 PM CDTSpecial Weather StatementOUNLogan, Oklahoma26 min
Oct 14, 11:05 PM CDTSpecial Weather StatementOUNKiowa40 min
Oct 14, 11:07 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma38 min
Oct 14, 11:22 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma, Payne38 min
Oct 14, 11:43 PM CDTSpecial Weather StatementOUNComanche, Tillman32 min
Oct 14, 11:44 PM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, McClain, Oklahoma, Pottawatomie46 min
Oct 14, 11:58 PM CDTSpecial Weather StatementOUNPayne32 min
Oct 15, 12:16 AM CDTSevere Thunderstorm WarningOUNHughes, Pottawatomie, Seminole44 min
Oct 15, 12:32 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Jackson, Kiowa, Tillman43 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.